Multiplicative dependence of the translations of algebraic numbers

Arturas Dubickas, Min Sha

Research output: Contribution to journalArticlepeer-review

5 Citations (Scopus)


In this paper, we first prove that given pairwise distinct algebraic numbers α1, . . . , αn, the numbers α1 + t, . . . , αn + t are multiplicatively independent for all sufficiently large integers t. Then, for a pair (a, b) of distinct integers, we study how many pairs (a + t, b + t) are multiplicatively dependent when t runs through the set integers Z. Assuming the ABC conjecture we show that there exists a constant C1 such that for any pair (a, b) ϵ Z2, a = b, there are at most C1 values of t ϵ Z such that (a + t, b + t) are multiplicatively dependent. For a pair (a, b) ϵ Z2 with difference b - a = 30 we show that there are 13 values of t ϵ Z for which the pair (a+t, b+ t) is multiplicatively dependent. We further conjecture that 13 is the largest number of such translations for any such pair (a, b) and prove this for all pairs (a, b) with difference at most 1010.

Original languageEnglish
Pages (from-to)1789-1808
Number of pages20
JournalRevista Matematica Iberoamericana
Issue number4
Publication statusPublished - 1 Jan 2018


  • ABC conjecture
  • Multiplicative dependence
  • Multiplicative independence
  • Pillai's equation


Dive into the research topics of 'Multiplicative dependence of the translations of algebraic numbers'. Together they form a unique fingerprint.

Cite this